Texas, 2019

Damaging Winds in Texas, March 9, 2019

March 9, 2019 · NWS SHV · 3 events in 2 counties and zones

A large upper level trough moved out of the Intermountain West and into the Southern Plains during the early morning hours of March 9th, taking on a negative tilt as it lifted east northeast across much of Central and Eastern Texas into Northern Louisiana and Southwest Arkansas. The trough allowed for a dry line to mix east across Central and Eastern Oklahoma, as well as Central Texas, into a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper level trough moved out of the Intermountain West and into the Southern Plains during the early morning hours of March 9th, taking on a negative tilt as it lifted east northeast across much of Central and Eastern Texas into Northern Louisiana and Southwest Arkansas. The trough allowed for a dry line to mix east across Central and Eastern Oklahoma, as well as Central Texas, into a region of moderate instability produced by a surge of very warm and moist air north from the Gulf of Mexico. As large scale forcing increased during the morning hours of the 9th, showers and thunderstorms, some of which were severe, developed and spread east northeast across Southeast Oklahoma, Southwest Arkansas, portions of Northeast Texas, and North Louisiana. Wind gusts to 60 mph were estimated near Pittsburg in Camp County, while damaging winds downed trees across Cass County in Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 9, 7:22 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 9, 7:22 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
722 AM CST Sat Mar 9 2019

.UPDATE...
Severe risk of mainly hail and damaging winds to continue through
much of the morning. Ongoing convection across mainly northeast
Texas and southeast Oklahoma at this time will continue spreading
east into southern Arkansas and extreme northern Louisiana.
Therefore, the severe thunderstorm watch has been expanded
eastward. /05/

&&

.PREV DISCUSSION... /issued 703 AM CST Sat Mar 9 2019/

AVIATION...

For the 09/12Z TAF period, mostly MVFR cigs are observed this
morning as breezy S/SW winds draw in Gulf moisture in the lower
flight levels. Expect convection to really begin increasing by mid
to late morning across East Texas and SHV/TXK and gradually spread
east toward ELD/MLU through the afternoon hours. Some storms could
be strong to severe with hail, gusty winds, and frequent lightning
the main aviation concerns. Showers and storms will eventually end
from west to east through this afternoon and evening with VFR cigs
returning before gradual clearing is expected overnight. S/SW wind
will range from near 12-18 kts with higher gusts of 25-30 mph even
outside of convection. Winds will gradually veer more W and then N
as a cold front advances through the region with speeds becoming
light to near calm after 10/03Z.

/19/

PREV DISCUSSION... /issued 453 AM CST Sat Mar 9 2019/

SHORT TERM.../Today through Sunday/

.Severe weather threat continues through this afternoon...

Deep southerly flow continues to usher in ample Gulf moisture
this morning with dew points already in the mid to upper 60s
areawide. S/SW winds at the sfc will be increasing throughout the
morning so did expand the Lake Wind Advisory to cover all of the
region through late afternoon. Of course, the primary concern
continues to center around the potential for severe thunderstorms
near and along an advancing dry line across west central Texas and
farther north of the Red River into SW Oklahoma at this time.
Robust convection is ongoing in these areas with several severe
thunderstorm warnings already issued so far this morning. The
strongest storms are currently near and along the I-35 corridor
over north central Texas with large hail being the primary concern
although damaging winds are also a possibility as these storms
track east of the DFW metro on toward our western zones.

As a result, Severe Thunderstorm Watch 11 does include McCurtain
County Oklahoma and the western half of NE Texas south to I-20.
Initially, look for storms to be elevated with very steep mid-
level lapse rates. However, as the dry line moves closer to the
region and temperatures warm, the capping inversion should start
to erode such that some surface-based instability should be
available for additional convective development as the day wears
on into the afternoon hours. Short-term progs also continue to a
show some 1500-2000 SBCAPE values possibly edging into our area
along with a 60-65 kt LLJ developing as winds continue to veer SW.
All this to say we also cannot rule out an isolated tornado or
two with the current Day 1 Convective Outlook placing much of our
area in a Slight Risk, generally along and north of I-20. Storms
will expand farther eastward through the afternoon with our NW
half beginning to clear later in the day behind the advancing dry
line. Severe potential will continue across our eastern areas
through the late afternoon before diminishing closer to sunset.

The cold front will finally begin to usher into the region this
evening and overnight but with little fanfare as the severe threat
will be over by this time. Look for gradually clearing skies with
temperatures falling into the 40s to lower 50s with light winds.
Through the day on Sunday, expect the frontal boundary to stall
down near the coast with some returning moisture along with weak
isentropic ascent. This may be enough to initiate a few showers,
mainly across our NW zones where a weak shortwave is also expected
to track along the middle Red River Valley on Sunday afternoon.
Highs on Sunday will manage to climb back into the 60s and 70s
with not much of an air mass change despite the frontal passage.

/19/

LONG TERM.../Sunday Night through Friday/

A stationary front will still be located near or just north of the
Gulf coast at the start of the period. Increasing isentropic ascent
should result in the development of scattered showers and
thunderstorms across much of the area. Coverage should increase
through the day and into Monday night as the front lifts back north
across the area. Southwesterly flow aloft should provide an ample
supply of deep layer moisture. The best rain chances during the day
Monday will be across East Texas south of Interstate 20 but will
shift northward with the warm front into Southeast Oklahoma and
extreme Northeast Texas by Monday night.

On Tuesday, a strong shortwave trough will dig into Northwest
Mexico. Forcing for ascent will spread over a large portion of the
Southern Plains. Most of the convection will remain over Oklahoma
and Texas on Tuesday and will become more focused along a rapidly
developing lee surface trough and Pacific cold front/dryline. As the
shortwave trough ejects northeast and into Kansas by noon Wednesday,
the dryline and associated surface low will surge eastward towards
our area. Strong to severe convection should develop ahead of the
dryline across Oklahoma and Texas late Tuesday, and this line of
storms should move into the western fringes of our area around
sunrise Wednesday before marching across the remainder of the area
during the daytime hours. In addition to the severe weather threat,
heavy rain and flooding may be a concern depending on how much rain
is received Monday and Tuesday.

The GFS has backed off considerably in regards to any lingering
rainfall after 00z Thursday. The ECMWF, which is showing better run-
to-run consistency, still suggests the frontal boundary will become
stationary across our area until Friday. If the front does stall,
this will keep showers and a few thunderstorms across at least the
southeast half of the forecast area for much of Thursday. A longwave
trough axis should bring another cold front through the area by
Friday morning finally pushing the precipitation out of the area and
ushering considerably drier and air into the region for Friday and
the following weekend.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  49  71  51 /  90  10  10  30
MLU  78  52  71  50 /  80  40  10  30
DEQ  74  44  62  46 /  90   0  10  30
TXK  76  47  64  47 / 100   0  10  30
ELD  75  47  69  48 / 100  10  10  30
TYR  76  49  70  50 /  90   0  10  30
GGG  78  49  72  50 /  90   0  10  30
LFK  77  52  75  55 /  50  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 4 PM CST this afternoon for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 4 PM CST this afternoon for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 4 PM CST this afternoon for OKZ077.

TX...Lake Wind Advisory until 4 PM CST this afternoon for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/09/19
Hazardous weather outlook, Mar 9, 6:05 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
605 AM CST Sat Mar 9 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
605 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Severe thunderstorms are possible today as a dryline moves across
the region. The entire area is at risk for severe weather, but the
greatest threat should be north of line from Alto Texas to
Columbia Louisiana. Tornadoes, large hail, and damaging winds will
be possible. The severe weather threat will diminish from west to
east and should end completely by sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms will return Monday and Tuesday as a warm
front moves northward across the area. Locally heavy rainfall
could lead to isolated flooding.

Strong to severe thunderstorms will be possible again early
Wednesday morning through late Wednesday afternoon. Damaging winds
and large hail will be the primary threats, but isolated tornadoes
cannot be ruled out.

The severe weather threat should end by Wednesday evening, but
rain will likely linger across portions of Southern Arkansas, much
of Louisiana, and Deep East Texas until early Friday morning.
Given the rainfall already expected earlier in the week, any
additional heavy rainfall could lead to more flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through late this
afternoon.

09

In the hours before

Special weather statement, Mar 9, 6:03 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
603 AM CST Sat Mar 9 2019

OKZ077-TXZ096-091245-
McCurtain OK-Red River TX-
603 AM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 645 AM CST...

At 602 AM CST, Doppler radar was tracking a strong thunderstorm over
Deport, or 14 miles southeast of Paris, moving northeast at 60 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Bogata, Bagwell, Manchester, Wright City,
Valliant, Detroit, Millerton, Haworth, Garvin, Farmers Hill, Negley,
Woodland, Redland, Silver City, Holly Creek, Glover, Kiomatia and
Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3379 9531 3394 9517 3394 9516 3396 9516
      3415 9497 3384 9461 3342 9531
TIME...MOT...LOC 1202Z 226DEG 55KT 3355 9533

19
Special weather statement, Mar 9, 6:55 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
655 AM CST Sat Mar 9 2019

OKZ077-TXZ096-091345-
McCurtain OK-Red River TX-
655 AM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCURTAIN AND NORTHERN
RED RIVER COUNTIES UNTIL 745 AM CST...

At 654 AM CST, Doppler radar was tracking a strong thunderstorm over
Bagwell, or 10 miles northwest of Clarksville, moving northeast at 65
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Bagwell, Manchester, Detroit,
Millerton, Haworth, Garvin, Moon, Goodwater, Shinewell, Woodland,
Redland, America, Kiomatia, Oak Hill, Golden, Bokhoma and Farmers
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3383 9531 3420 9466 3380 9448 3370 9474
      3369 9475 3347 9531
TIME...MOT...LOC 1254Z 243DEG 55KT 3367 9522

09
Local storm report, Mar 9, 7:57 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             2 NNE DE QUEEN          34.07N 94.32W
03/09/2019  E0.70 INCH       SEVIER             AR   EMERGENCY MNGR

&&

CN
Local storm report, Mar 9, 7:59 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     2 NNE DE QUEEN          34.07N 94.32W
03/09/2019  E60 MPH          SEVIER             AR   EMERGENCY MNGR

&&

CN
Local storm report, Mar 9, 9:02 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     FLASH FLOOD      1 NW DE QUEEN           34.05N 94.35W
03/09/2019                   SEVIER             AR   TRAINED SPOTTER

            WATER ACROSS CIRCLE DRIVE. 3 INCHES OF RAIN
            ALSO MEASURED BY THE PUBLIC AND REPORTED VIA
            SOCIAL MEDIA.

&&

CN
Local storm report, Mar 9, 9:17 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
917 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     14 N DIERKS             34.32N 93.98W
03/09/2019                   HOWARD             AR   TRAINED SPOTTER

            REPORTS OF CHICKEN HOUSES AND BARNS DAMAGED
            AND TREES AND POWER LINES DOWN IN THE ATHENS
            AREA.

&&

CN

The radar

The Shreveport radar (KSHV), 123 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camp

When
March 9, 9:29 AM CST
Where
Camp County, 0.9 mi NW of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.011, -94.979

Wind gusts near 60 mph were estimated near Pittsburg.

Thunderstorm Wind, Cass

When
March 9, 10:14 AM CST
Where
Cass County, 1.29 mi NE of Ofarrell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.144, -94.255

A tree was downed at the intersection of Highway 96 and Highway 77.

Thunderstorm Wind, Cass

When
March 9, 10:16 AM CST
Where
Cass County, 2.13 mi NW of Ofarrell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.151, -94.297

Several trees were blown down on County Road 3216 south of Douglassville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804333, 804338, 804336.